Texas, 2013

Tornado and Hail in Texas, June 19, 2013

June 19, 2013 · NWS LUB · 4 events in 2 counties and zones

After the morning complex of storms and associated flash flooding northeast of the South Plains, an outflow boundary from these storms surged west onto the Caprock ahead of strong easterly winds and widespread blowing dust. This dust became thick enough to reduce visibilities occasionally below 1/4 mile in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After the morning complex of storms and associated flash flooding northeast of the South Plains, an outflow boundary from these storms surged west onto the Caprock ahead of strong easterly winds and widespread blowing dust. This dust became thick enough to reduce visibilities occasionally below 1/4 mile in some areas. By mid-afternoon, a lone supercell storm developed along this boundary in southeast Cochran County and later produced a 20-minute EF-2 tornado in southwest Hockley County. Although this tornado remained over mostly undeveloped land, some oil field equipment, metal buildings, and power poles were heavily damaged or destroyed. The parent supercell also produced very large hail slightly larger than three inches in diameter that damaged some homes and vehicles. Farther west, scattered storms exited east-central New Mexico and produced a few instances of sub-severe wind gusts in Parmer and Bailey Counties along with marginally severe hail near Muleshoe. As these storms continued east and moved into more stable air behind the outflow boundary, they quickly weakened but still managed to generate locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 2:33 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 19, 2:33 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT WED JUN 19 2013

.SHORT TERM...
WEAK NORTHWEST FLOW ALOFT CONTINUES LATE THIS AFTERNOON WITH DIRTY
RIDGE AXIS NEAR NEW MEXICO BORDER. PLENTY OF MOISTURE UP THROUGH
EASTERN NEW MEXICO THIS AFTERNOON AND WITH SQUEEZE FROM APPROACHING
OUTFLOW BOUNDARY OUT OF THE WESTERN SOUTH PLAINS HELPING GENERATE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THROUGH MID EVENING
ALONG OR NEAR BOUNDARY...FAVORING OUR SOUTHWESTERN COUNTIES. BULK OF
AREA HAS BEEN CLEARED OUT BY THE OUTFLOW WITH MUCH COOLER AND MORE
STABLE CONDITIONS. PERHAPS AREAS INTO REMAINDER OF WESTERN SOUTH
PLAINS CAN RECOVER BY LATE THIS EVENING FOR A SLIGHT CHANCE OF
THUNDER SPREADING TOWARDS THE I-27 CORRIDOR. AIRMASS SHOULD SETTLE
LATER TONIGHT AND EARLY THURSDAY WITH UPPER RIDGE AXIS EXPECTED TO
NUDGE SLIGHTLY TO THE EAST ALLOWING DEEP MOISTURE ON BACK SIDE OF
RIDGE TO CONTINUE UP ACROSS WESTERN ZONES. SOLIDIFIED SLIGHT CHANCE
OF THUNDER FOR THURSDAY AFTERNOON ACROSS MOST WESTERN AREAS WITH
RETURN TO WARMER TEMPERATURES AS AIRMASS SHOULD RECOVER MORE FULLY
BY AFTERNOON. RMCQUEEN

&&

.LONG TERM...
NO MEANINGFUL ADJUSTMENTS MADE TO THE EXTENDED FORECAST GIVEN THE
ACTIVE WEATHER DAY TODAY. UPPER RIDGE STILL PROGGED TO AMPLIFY OVER
THE PLAINS THROUGH LATE WEEK...THOUGH THE CENTER OF THE RIDGE AXIS
SHOULD BE TO OUR EAST THROUGH THE WEEKEND WHILE THE SOUTH PLAINS IS
POSITIONED ON THE FRINGE OF SOUTHWEST FLOW ALOFT. THIS PATTERN WILL
SUPPORT WARM CONDITIONS WITH AFTERNOON HIGHS EACH DAY CLIMBING WELL
INTO THE 90S. IN ADDITION...THE STRONG HEATING COMBINED WITH A SFC
TROUGH...POSSIBLE WEAK DISTURBANCES GRAZING BY AND MID-LEVEL
MOISTURE FETCH MAY BE ENOUGH TO SUPPORT LOW THUNDER CHANCES ACROSS
THE WESTERN ZONES...PERHAPS ALL THE WAY THROUGH THE WEEKEND.
ATTM...FORECAST HAS MENTIONABLE POPS ACROSS THE WEST THROUGH
FRIDAY EVENING. RIDGE WILL THEN LIKELY BUILD WESTWARD EARLY/MID
NEXT WEEK...KEEPING HOT TEMPERATURES IN PLACE THOUGH BRINGING ANY
LOW THUNDER CHANCES INTO QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  94  65  93  65 /  20  20  20  20  20
TULIA         66  94  67  94  66 /  10  20  20  10  10
PLAINVIEW     68  94  68  94  67 /  10  20  20  10  10
LEVELLAND     69  96  69  95  68 /  30  20  20  10  10
LUBBOCK       71  96  69  95  68 /  20  10  10  10  10
DENVER CITY   69  98  69  97  68 /  30  20  20  10  10
BROWNFIELD    69  97  68  96  68 /  30  10  10  10  10
CHILDRESS     71  98  71  98  71 /  10  10  10   0  10
SPUR          70  96  71  96  70 /  10  10  10  10  10
ASPERMONT     72  98  72  98  72 /  10  10  10   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, Jun 19, 10:50 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT WED JUN 19 2013

TXZ021>044-201700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1150 AM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING MAINLY OVER THE TEXAS SOUTH PLAINS AND EXTREME SOUTHWEST
TEXAS PANHANDLE...WITH A THREAT FOR GOLF BALL SIZED HAIL...WIND
GUSTS TO 60 MPH...AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS IS POSSIBLE THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 19, 12:53 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
153 PM CDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     FLOOD            15 NE PADUCAH           34.17N 100.12W
06/19/2013                   COTTLE             TX   LAW ENFORCEMENT

            FM 104 HAS WATER OVER THE ROAD IN SEVERAL PLACES

&&

EVENT NUMBER LUB1300379

GDS
Local storm report, Jun 19, 12:59 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
159 PM CDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND DMG     FLOMOT                  34.23N 100.99W
06/19/2013                   MOTLEY             TX   LAW ENFORCEMENT

            FLOMOT AREA HAS NUMEROUS TREES AND ONE POWER LINE DOWN.
            TIME OF DAMAGE ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB1300380

GDS
Special weather statement, Jun 19, 1:08 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
208 PM CDT WED JUN 19 2013

TXZ044-191945-
STONEWALL-
208 PM CDT WED JUN 19 2013

...STRONG THUNDERSTORM MOVING THROUGH STONEWALL  COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STONEWALL COUNTY...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3295 9999 3296 10022 3297 10040 3327 10031
      3321 9998 3296 9999
TIME...MOT...LOC 1908Z 289DEG 22KT 3313 10024

05
Local storm report, Jun 19, 1:11 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
211 PM CDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      13 E SILVERTON          34.47N 101.08W
06/19/2013                   BRISCOE            TX   LAW ENFORCEMENT

            HEAVY RAIN HAD CAUSED A ROCK SLIDE ON TO HIGHWAY 256
            EAST OF SILVERTON.

&&

EVENT NUMBER LUB1300381

GDS
Special weather statement, Jun 19, 3:03 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT WED JUN 19 2013

TXZ033-034-192130-
COCHRAN-HOCKLEY-
403 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN AND HOCKLEY COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MORTON...MOVING SOUTHEAST AT
10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

IN ADDITION TO WIND AND HAIL...VERY HEAVY DOWNPOURS AND A SLOW STORM
MOTION WILL RESULT IN LOCALIZED FLOODING.

LAT...LON 3381 10231 3341 10238 3341 10282 3383 10279
TIME...MOT...LOC 2102Z 298DEG 7KT 3367 10268

24
Special weather statement, Jun 19, 3:39 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
439 PM CDT WED JUN 19 2013

TXZ033-034-192200-
COCHRAN-HOCKLEY-
439 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
COCHRAN AND HOCKLEY COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF LEVELLAND...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3375 10227 3345 10220 3343 10270 3370 10261
TIME...MOT...LOC 2138Z 255DEG 16KT 3357 10252

The radar

The Lubbock radar (KLBB), 72 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Hockley

When
June 19, 4:03 PM CST
Where
Hockley County, 5.36 mi WSW of Coble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -102.590

A SKYWARN spotter estimated quarter size hail two miles southeast of Whiteface. No damage was reported.

Hail, Hockley

When
June 19, 4:30 PM CST to 4:58 PM CST
Where
Hockley County, 4.87 mi NNW of Sundown to 4.47 mi WNW of Clauene
Measured
3.1 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
33.512, -102.540

A NWS employee and storm chaser observed hail of tennis ball size to just over three inches in diameter. The most destructive hailswath occurred from about five miles northwest of Sundown to four miles north-northeast of Sundown. Video indicated the very large hail fell for nearly six minutes at one location. Vehicles and buildings throughout the hailswath sustained various degrees of damage.

Tornado, Hockley

When
June 19, 4:32 PM CST to 4:52 PM CST
Where
Hockley County, 4.1 mi WNW of Sundown to 4.15 mi SW of Coble
Rating
EF2
Path length
5.2 mi
Path width
350 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.480, -102.561

A supercell thunderstorm spawned an EF-2 tornado in far southwest Hockley County resulting in damage to oil field equipment, outbuildings, power poles, and storage tanks. Although the parent storm moved very slowly east throughout the tornado's life, a strong rear flank downdraft and occluding mesocyclone caused the tornado to veer sharply northward early in its life. This tornado began about 4 miles west-northwest of Sundown and moved northward for just over 5 miles in length before ending about 4.2 miles southeast of Whiteface. Photos and video from a storm chaser captured the evolution of this tornado. The tornado began as a compact debris cloud that became weak and diffuse just minutes before a narrow, fully condensed tornado emerged within wrapping rain curtains. At this point, a satellite funnel was observed along the periphery of the tornado, but this funnel is not believed to have become tornadic. After being largely obscured in rain for nearly five minutes, the tornado re-emerged as a fully condensed cone shape just before crossing FM Road 1585 and finally dissipating north of the road. The end time of the tornado was approximated from NWS Lubbock radar data. A NWS storm survey discovered scattered damage throughout portions of the tornado's track - the most intense of which was rated EF-2 over the southern portion of its path. Specifically, in excess of one dozen power poles were snapped at their base and a free-standing metal tower at a well site was bent. In a surrounding field, a wide swath of mesquite trees with branches of 1 to 3 inches in diameter were sheared off. This damage suggested maximum wind speeds were likely around 115 mph. Farther north at the abandoned Oxy facility located on FM 1585 west of Sampson Post Road, a large portion of a metal roof was removed and a nearby metal building was shifted off its foundation. Also, a large tree on the property was uprooted. This portion of damage was rated EF-0. North of the Oxy facility, EF-0 damage was noted to two fiberglass tank batteries with the top of one completely removed. The NWS in Lubbock would like to thank Hockley County emergency management for assisting with this storm survey.

Hail, Bailey

When
June 19, 5:18 PM CST
Where
Bailey County, 0.57 mi W of Muleshoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.220, -102.740

Law enforcement personnel estimated quarter size hail on Farm-to-Market Road 1731 about one mile southwest of Muleshoe. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450772, 450773, 450771, 450775.